Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Sacramento, CA

March 21, 2011Colusa County, Glenn County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 21, 2011, 2:59 PM PDT for Colusa County, Glenn County, California. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2011, 2:59 PM PDT (21:59 UTC)
Expired
Mar 21, 2011, 4:00 PM PDT
In force
61 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Colusa County, CA, Glenn County, CA

The radar

The Beale AFB radar (KBBX), 51 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 3:07 PM PDTTORNADO12 N Williams, CAPRELIMINARY REPORT OF A TORNADO NEAR MAXWELL.
Mar 21, 3:10 PM PDTHAIL 1.253 N Maxwell, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS56 KSTO 212159
SVRSTO
CAC011-021-212300-
/O.NEW.KSTO.SV.W.0002.110321T2159Z-110321T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
259 PM PDT MON MAR 21 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COLUSA COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF MAXWELL...
  SOUTH CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 400 PM PDT

* AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DELEVAN...OR NEAR MAXWELL...AND MOVING      
  EAST AT 10 TO 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE A    
  FUNNEL CLOUD OR TORNADO. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAXWELL AND DELEVAN BETWEEN 300 PM PDT AND 330 PM PDT.
  AND WILL CROSS INTERSTATE 5 BETWEEN 300 PM AND 315 PM. 

LAT...LON 3945 12217 3936 12203 3921 12221 3932 12238
TIME...MOT...LOC 2156Z 261DEG 5KT 3934 12223

$$
JHM
2 follow-up statements
318 
WWUS56 KSTO 212232
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
332 PM PDT MON MAR 21 2011

CAC011-021-212300-
/O.CON.KSTO.SV.W.0002.000000T0000Z-110321T2300Z/
COLUSA CA-GLENN CA-
332 PM PDT MON MAR 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR EXTREME SOUTH CENTRAL GLENN AND NORTH CENTRAL COLUSA COUNTIES...

...A TORNADO WARNING IS ALSO IN EFFECT UNTIL 345 PM PDT FOR EXTREME 
SOUTH CENTRAL GLENN AND NORTH CENTRAL COLUSA COUNTIES...

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER-SIZED 
HAIL AND A TORNADO. THIS STORM WAS LOCATED NEAR DELEVAN...OR NEAR 
MAXWELL...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM PRODUCED A TORNADO NEAR MAXWELL AND IS 
MOVING TO THE NORTHEAST AT 15 MPH. THE SOUTHWEST PORTION OF THIS 
STORM IS OVER INTERSTATE 5 JUST NORTH OF MAXWELL. THE STORM IS STILL 
CAPABLE OF PRODUCING HAIL AS IT MOVES TOWARDS CODORA THROUGH 4 PM.  

LAT...LON 3945 12217 3936 12203 3921 12221 3932 12238
TIME...MOT...LOC 2223Z 261DEG 5KT 3935 12218

$$
JHM
437 
WWUS56 KSTO 212258
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
358 PM PDT MON MAR 21 2011

CAC011-021-212303-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-110321T2300Z/
COLUSA CA-GLENN CA-
358 PM PDT MON MAR 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL GLENN
AND NORTH CENTRAL COLUSA COUNTIES WILL EXPIRE AT 400 PM PDT...

THE SEVERE THUNDERSTORM WARNING HAS BEEN REPLACED BY A TORNADO 
WARNING FOR CENTRAL GLENN AND NORTH CENTRAL COLUSA COUNTIES UNTIL 
415 PM. THE STORM IS OVER RURAL AREAS AND IS MOVING TO THE EAST AT 
15 MPH CROSSING HIGHWAY 45 AND TOWARDS AFTON. 

LAT...LON 3945 12217 3936 12203 3921 12221 3932 12238
TIME...MOT...LOC 2253Z 261DEG 5KT 3936 12213

$$
JHM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:55 PM PDT, 4 minutes earlier.

Area forecast discussion, Mar 21, 2:55 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
255 PM PDT MON MAR 21 2011

.SHORT TERM DISCUSSION...

YET ANOTHER ACTIVE WEEK THIS WEEK. MAIN CONCERNS WILL BE WITH
STORM SYSTEMS TUESDAY NIGHT THROUGH WEDNESDAY AND THURSDAY /
THURSDAY NIGHT. HARD TO EVEN FIND A LET UP ON WEDNESDAY BETWEEN THE
MAIN ENERGY OF THESE 2 SYSTEMS. THESE STORMS WILL BRING HEAVY SNOW TO
THE MOUNTAINS AND RAIN AND WIND TO THE VALLEY. URBAN AND SMALL
STREAM FLOODING WILL ONCE AGAIN BE AN ISSUE.

TONIGHT...A FEW SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON. SMALL HAIL HAS BEEN REPORTED IN THEM IN THE LODI
AND STOCKTON AREAS. WOULD EXPECT ANOTHER ROUND OF SHOWERS TO
DEVELOP YET AGAIN LATER THIS AFTERNOON AND EARLY EVENING FURTHER
WEST AS ANOTHER WEAKER UPPER WAVE AND ASSOCIATED LOW LEVEL FRONT
PUSH ACROSS THE AREA. WILL KEEP SOME MENTION OF THUNDERSTORMS IN
THE FORECAST FOR THE EVENING HOURS. THINGS SHOULD SETTLED DOWN
AFTER SUNSET.

TUESDAY THROUGH WEDNESDAY...THE NEXT STORM SYSTEM BEGINS TO MOVE
INTO THE AREA. MAIN ENERGY FROM THIS SYSTEM LOOKS TO HOLD OFF
UNTIL TUESDAY NIGHT. GOOD WARM AIR ADVECTION AHEAD OF THE
SYSTEM...AS WELL AS A NICE CONVERGENT DIVERGENCE COUPLET AS UPPER
LOW DEEPENS OFF THE COAST. THIS WILL INCREASE LOW LEVEL WINDS AND
FORMS SURFACE LOW OFF COAST. AT THIS TIME...LOW LEVEL WINDS AND
PRESSURE GRADIENT LOOK TO BE WELL BELOW WARNING CRITERIA WILL BE
PROBABLY GET INTO THE ADVISORY AREA OVERNIGHT SO WE ARE TRENDING
WINDS UP TO THIS AREA. CURRENT WINTER STORM WATCH LOOKS LIKE A
GOOD CALL AND WILL KEEP IT THIS WAY AS WE HAVE PLENTY OF TIME TO
UPGRADE TONIGHT. HAVE TWEAKED THE WATCH IN ZONE 13 IN THE NORTH
WHICH WILL PROBABLY SEE SNOW LEVELS DOWN TO AROUND 1500 FEET. WILL
LOWER THE WATCH TO 2000 FEET FOR THE MORE SIGNIFICANT
ACCUMULATIONS. ELSEWHERE...THE SNOW LEVEL LOOKS LIKE A GOOD BET TO
BE ABOVE 3000 FEET WITH THE HEAVIEST SNOWS ABOVE 6000 FEET. FOR
LOWER ELEVATIONS WE WILL BE ISSUING A FLOOD WATCH FOR URBAN AND
SMALL STREAMS WITH THE SATURATED SOILS AND ALREADY HIGH LEVEL OF
AREA RIVER...CREEKS AND STREAMS.

WEDNESDAY NIGHT...WE MIGHT SEE A WINDOW OF LESSER ACTIVITY BUT
TIMING MAY CHANGE THIS.

THURSDAY...YET ANOTHER PRETTY STRONG STORM SYSTEM WITH OVERALL
DYNAMICS LOOKING FAIRLY SIMILAR TO THE WEEKEND STRONGER WIND STORM
IS ON TRACK. GIVEN CURRENT STRENGTH ANOTHER ROUND OF HEAVY SNOW IN
THE MOUNTAINS AND WINDY VALLEY CONDITIONS IS ON TRACK. THE CURRENT
WINTER STORM WATCH COVERS THIS AND THE NEWLY ISSUED FLOOD WATCH
WILL EXTEND OUT TO CATCH THIS SYSTEM AS WELL. RASCH

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)

DECREASING SHOWERS FRIDAY AS THE SYSTEM SHIFTS EAST AND WEAK SHORT
WAVE RIDGING MOVES ONSHORE. THIS WILL BE SHORT LIVED AS ANOTHER
PACIFIC STORM IMPACTS THE CWA OVER THE WEEKEND. THE OPER GFS/GEM
MOVE THE SYSTEM THROUGH SATURDAY INTO SATURDAY EVENING WHILE THE
ECMWF-HIRES IS ABOUT 12 HOURS SLOWER. BOTH MODELS SUGGESTING A
WEAKER SYSTEM THAN THE PREVIOUS STORM WITH THE HIGHER QPF IN THE
VALLEY BEING NORTH OF INTERSTATE 80. FORECAST DECREASES POPS INTO
SUNDAY AS EVEN THE SLOWER ECMWF-HIRES DECREASES PRECIP OVER THE
SOUTHERN TWO-THIRDS OF THE FORECAST AREA SUNDAY. GREATER MODEL
DISCREPANCY EXISTS EARLY NEXT WEEK AS THE OPER-GFS LIFTS THE STORM
TRACK FARTHER NORTH WHILE THE GEM/ECMWF KEEP THE STORM TRACK INTO
NORCAL. WILL LEAN TOWARDS CLIMO POPS NEAR THE END OF THE EXTENDED
FORECAST PERIOD.

&&

.AVIATION...

UPR TROF OVR INTR NORCAL MOVS E TNGT AS NXT PAC FNTL SYS APCHS INTR
NORCAL TUE. FOR CNTRL VLY...MNLY VFR THRU 00Z WED EXC LCL MVFR/IFR
CONDS IN SHWRS AND ISOLD -TSRA/-TSRAGS TIL ARND 04Z. FOR NRN/CSTL
MTNS...MNLY VFR THRU 00Z WED THEN DTRTG CONDS AFT. OVR SIERNEV...
AREAS IFR/LIFR CONDS IN -SHSN TNGT WITH MNLY VFR CONDS TUE.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY
NIGHT ABOVE 3000 FEET FOR THE BURNEY BASIN / EASTERN SHASTA
COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY...WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.

FLOOD WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY NIGHT
CARQUINEZ STRAIT AND DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR
LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY...
NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY.

WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY
NIGHT ABOVE 2000 FEET FOR THE SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY.

&&
Hazardous weather outlook, Mar 21, 5:45 AM PDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
545 AM PDT MON MAR 21 2011

CAZ013>019-063-064-066>069-221400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
545 AM PDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TODAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

ANOTHER SERIES OF STRONG WEATHER SYSTEMS WILL MOVE THROUGH THE
REGION LATER IN THE WEEK BRINGING HEAVY SNOW AND STRONG WINDS TO THE
MOUNTAINS ALONG WITH RAIN AND GUSTY WINDS AT THE LOWER ELEVATIONS.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Mar 21, 2:27 PM PDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
227 PM PDT MON MAR 21 2011

CAZ016-212200-
COLUSA CA-
227 PM PDT MON MAR 21 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COLUSA COUNTY IN CENTRAL CALIFORNIA

UNTIL 300 PM PDT

AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAXWELL..MOVING EAST AT 10 MPH. THIS STORM
WILL CROSS INTERSTATE 5 AROUND DELEVAN AND MAXWELL AT AROUND 235 PM
PDT.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. GIVEN
THE SLOW MOVING NATURE OF THE STORM...HAIL MAY ACCUMULATE ON
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
   DELEVAN...
   MAXWELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. USE CAUTION IF TRAVELING NEAR THIS DANGEROUS STORM.

LAT...LON 3939 12207 3917 12212 3926 12235 3936 12236
TIME...MOT...LOC 2126Z 277DEG 8KT 3931 12224

DANG

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:27 PM PDTSpecial Weather StatementSTOColusa33 min
Mar 21, 3:04 PM PDTFlood WatchSTO65 hr
Mar 21, 3:05 PM PDTTornado WarningSTOColusa, Glenn40 min
Mar 21, 3:48 PM PDTTornado WarningSTOColusa, Glenn27 min
Mar 21, 3:52 PM PDTSpecial Weather StatementSTOCalaveras38 min
Mar 21, 4:15 PM PDTSpecial Weather StatementSTOButte45 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.